Minnesota, 2022

Damaging Wind in Minnesota, June 24, 2022

June 24, 2022 · NWS ABR · 1 event in 1 county or zone

A broken line of strong to severe thunderstorms developed across northeastern South Dakota during the late evening in association with an area of low pressure and cold front in a hot and muggy environment, and then moved east into west central Minnesota. These storms produced a measured wind gust of 67 mph seven miles southwest of Wheaton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A broken line of strong to severe thunderstorms developed across northeastern South Dakota during the late evening in association with an area of low pressure and cold front in a hot and muggy environment, and then moved east into west central Minnesota. These storms produced a measured wind gust of 67 mph seven miles southwest of Wheaton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 24, 8:41 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 24, 8:41 PM CST, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
941 PM CDT Fri Jun 24 2022

.UPDATE...
Issued at 939 PM CDT Fri Jun 24 2022

Storms continue across much of the western half of the CWA, but
appear to beginning to lose strength as time goes on. No major
changes made to the forecast at this time.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 256 PM CDT Fri Jun 24 2022

The SPC has most of the CWA in an enhanced risk of severe storms.
Showers and thunderstorms are likely this evening moving west to
east as a surface trough moves off the Rockies to combine with a
cold front. Confidence is low on exactly when and where storms will
form as high resolution models struggle with initiation timing.
However, the HRRR seems to be in line with current radar trends.

Bulk shear values are relatively unimpressive early at around 30kts,
but after the front moves through they ramp up to around 50kts.
MUCAPE values range from 3000 to 5000 J/kg in eastern counties which
is also the area of higher moisture. CIN values are between -50 and
-150 J/kg. This could hinder, but not prevent, convective formation.
However, this cap will continue to erode as the front moves east.
The focus will be western portions of the CWA where the cap is less
and the cold front intersecting with the surface trough from the
Rockies will provide lift. All threats are possible with these
storms.

Saturday is expected to be significantly cooler than the last few
days as a result of decreasing heights with the trough moving in.
Temperatures at 850 mb decrease from 22C to between 8 and 10C. These
temperatures will mix down to the surface as CAA generates some
gusts between 35 and 45 mph in central and western SD. Corson and
Dewey counties may need a Wind Advisory.

.LONG TERM...(Sunday through Friday)
Issued at 256 PM CDT Fri Jun 24 2022

The long term period will feature a state of flux in the upper-
levels, which will translate to a variety of weather conditions at
the surface. Initially, at 12z on Sunday, a strong, stacked
low/upper low pressure system will be across the southern Hudson Bay
in Canada. With strong high pressure simultaneously across the
Northern Rockies, a relatively tight pressure gradient will be in
place across the High Plains, leading to breezy northwest winds.
While the low shifts further east through the day, bringing stronger
winds aloft along with it, daytime heating and mixing should lead to
continued breezy conditions through the day, especially across the
eastern CWA. Sunday's airmass will remain relatively cool and dry,
under the influence of that northerly flow, with high temperatures
generally in the mid to upper 70s and dewpoints in the mid to upper
40s.

Northwest upper-level flow remains in place through Tuesday, but
southerly return-flow will have developed, leading to increased
warmth (especially across central SD) and a gradual increase in
humidity. Shortwave energy brings the best chance for precipitation
across North Dakota and northern Minnesota Monday night, but this
cannot be ruled out across the northeastern CWA as well. An upper-
level ridge builds in temporarily Tuesday night into Wednesday,
which would translate into the warmest day of the week with highs in
the 90s (though there is also more spread in potential outcomes
among the models on this day than any other - the majority of ECMWF
ensemble members position the upper-ridge further west - so
confidence is low on details). Showers and thunderstorms are
possible Wednesday evening and night, as shortwave energy quickly
flattens the ridge. Models are in better agreement then about
developing generally westerly flow aloft to end the week, with
slightly cooler temperatures and occasional additional chances for
showers and thunderstorms whenever forcing works through the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 636 PM CDT Fri Jun 24 2022

Terminals KABR,KATY,KPIR,KMBG

A cold front crossing the region this evening will bring showers
and thunderstorms to all terminals. The thunderstorms will bring
MVFR and possible IFR conditions. Winds will become breezy from
the northwest behind the passage of the cold front.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...KK
LONG TERM...Lueck
AVIATION...SD
Hazardous weather outlook, Jun 24, 2:32 AM CST, 19 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
332 AM CDT Fri Jun 24 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
332 AM CDT Fri Jun 24 2022 /232 AM MDT Fri Jun 24 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Widespread showers and thunderstorms likely this afternoon and
evening along a cold front that will push across the area from west
to east. Some of these storms could be strong to severe with the main
threats being strong to damaging wind gusts, large hail, and the
possibility of isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

MMM

In the hours before

Local storm report, Jun 24, 7:59 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
859 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     1 WNW RICHMOND LAKE REC 45.55N 98.63W
06/24/2022  M65 MPH          BROWN              SD   NWS EMPLOYEE

&&

TMT
Special weather statement, Jun 24, 8:17 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
917 PM CDT Fri Jun 24 2022

SDZ006-007-250245-
Marshall SD-Brown SD-
917 PM CDT Fri Jun 24 2022

...Strong thunderstorm outflow will impact portions of western
Marshall and northeastern Brown Counties through 945 PM CDT...

At 916 PM CDT, trained weather spotters reported a strong
thunderstorm 17 miles west of Hecla, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Amherst around 925 PM CDT.
  Britton and Kidder around 935 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern South Dakota.

&&

LAT...LON 4565 9766 4556 9818 4574 9853 4594 9834
      4593 9765
TIME...MOT...LOC 0216Z 270DEG 54KT 4583 9811

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lueck
Special weather statement, Jun 24, 8:24 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
924 PM CDT Fri Jun 24 2022

SDZ004-250315-
Campbell SD-
924 PM CDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of eastern Campbell
County through 1015 PM CDT...

At 924 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mound City, or 12 miles north of Selby, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Artas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central South Dakota.

&&

LAT...LON 4594 9972 4588 9972 4560 9995 4563 10014
      4594 9998
TIME...MOT...LOC 0224Z 213DEG 25KT 4568 9998

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lueck
Local storm report, Jun 24, 8:37 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
937 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     2 W RICHMOND LAKE REC A 45.54N 98.64W
06/24/2022  M66 MPH          BROWN              SD   MESONET

            MESONET STATION EW9368 ABERDEEN 9 NW.

&&

TMT
Local storm report, Jun 24, 8:44 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
944 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND GST     9 NE IPSWICH            45.54N 98.90W
06/24/2022  M59 MPH          EDMUNDS            SD   MESONET

&&

TMT
Local storm report, Jun 24, 9:55 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1055 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     TSTM WND GST     4 NNW VICTOR            45.92N 96.85W
06/24/2022  M60 MPH          ROBERTS            SD   MESONET

            MESONET STATION 58 VICTOR (SDDOT).

&&

TMT

The radar

The Aberdeen radar (KABR), 144 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Traverse

When
June 24, 10:09 PM CST
Where
Traverse County, 4.21 mi SW of Wheaton Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
45.730, -96.600

A personal weather station measured the wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033429.